For many years sodium polystyrene sulfonate, a cation exchange resin marketed in Australia as Resonium A, has been the mainstay technique for the reduction of the serum potassium concentration for people with significant hyperkalaemia. In a recent Canadian study, investigators assessed a cohort of older adults (≥66 years) dispensed from sodium polystyrene sulfonate to a control group, using Cox proportional hazards regression models to examine the association with a composite of endpoint of GI adverse events. The primary outcome was a composite of adverse GI events (hospitalization or emergency department visit with intestinal ischemia/thrombosis, GI ulceration/perforation, or resection/ostomy) within 30 days of initial sodium polystyrene sulfonate use. 27 704 people were dispensed sodium polystyrene sulfonate (mean age, 78.5 years) and 20 020 were compared. Sodium polystyrene sulfonate use compared with non-use was associated with a higher risk of an adverse GI event over the following 30 days (37 events [0.2%]; incidence rate, 22.97 per 1000 person-years vs 18 events [0.1%]; incidence rate, 11.01 per 1000 person-years) (hazard ratio, 1.94; 95% CI, 1.10-3.41). Intestinal ischemia/thrombosis was the most common type of GI injury. The authors contend that it could be time to rethink this strategy for older people with hyperkalaemia, but there remains a dearth of other options for what can be a medical emergency.
Serious GI effects with sodium polystyrene sulfonate
Jun 17, 2019